Alert archive / Nebraska / Freezing Rain Advisories in 2011

Freezing Rain Advisory 1, NWS North Platte, NE

February 19, 2011Custer County, Nebraska

NWS North Platte, NE issued this freezing rain advisory at Feb 19, 2011, 3:38 PM CST for Custer County, Nebraska. It took effect at Feb 19, 2011, 10:00 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2011, 3:38 PM CST (21:38 UTC)
In effect from
Feb 19, 2011, 10:00 PM CST
Expired
Feb 20, 2011, 11:38 AM CST
In force
14 hr
Issued by
NWS North Platte, NE

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1778 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this freezing rain advisory went out at Feb 19, 3:44 AM CST, 11 hours 54 minutes earlier.

Area forecast discussion, Feb 19, 3:44 AM CST, 11 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 AM CST SAT FEB 19 2011

.SYNOPSIS...WATER VAPOR IMAGERY AT 07Z SHOWING VIGOROUS UPPER LEVEL
TROUGH OFF THE SOUTHWEST PACIFIC COAST WITH 100KT+ JET COMING
ONSHORE. AT THE SURFACE...A FRONTAL BOUNDARY WAS ANALYZED FROM
CENTRAL WYOMING AND ROUGHLY EAST ALONG THE SOUTH DAKOTA/NEBRASKA
BORDER. TEMPERATURES AND DEWPOINTS SOUTH OF THE FRONT WERE GENERALLY
IN THE UPPER 20S AND LOW 30S...WHILE LOCATIONS TO THE NORTH WERE IN
THE TEENS.

&&

.DISCUSSION...FORECAST FOCUSED ON IMPENDING STORM SYSTEM TO AFFECT
THE AREA BEGINNING THIS EVENING.

ENERGY WILL EJECT OUT OF THE WESTERN CONUS TROUGH TODAY WHICH WILL
CAUSE LEE-SIDE CYCLOGENESIS OVER EASTERN COLORADO TONIGHT. THE
EXACT TRACK OF THE SYSTEM CONTINUES TO BE IN QUESTION THUS DECIDED
TO HOLD ON TO THE WINTER STORM WATCH UNTIL A BIT MORE CONSENSUS IS
SEEN WITH THE MODELS.

THE FAVORED TRACK WOULD TAKE THE SURFACE LOW ACROSS SOUTHERN
NEBRASKA TONIGHT AND INTO IOWA ON SUNDAY. THIS EVENING A 40 TO
50KT LOW LEVEL JET WILL SET UP WITH ITS FOCUS INTO SOUTHERN
NEBRASKA. THIS WILL PUMP MOISTURE INTO THE AREA...CAUSING DEWPOINTS
TO RISE INTO THE MID 30S AND LOW 40S ACROSS SOUTHERN NEBRASKA.
MODELS ARE INDICATING UP TO 800 G/KG OF MOST UNSTABLE CAPE...MAINLY
ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA SO THINKING
THUNDERSTORMS WILL OCCUR IN THESE AREAS THIS EVENING. SHEAR WILL
BE PLENTIFUL WITH 100KT+ JET ALOFT SO MAY BE A BIT STRONG FOR THE
CAPE AVAILABLE. CAN/T DISCOUNT THE POSSIBILITY OF SOME STRONGER
STORMS WITH PERHAPS SOME HAIL...BUT DON/T THINK THERE IS A
SUBSTANTIAL SEVERE THREAT.

AS THE SYSTEM PROGRESSES EAST TONIGHT THE COLDER AIR UP TO THE
NORTH WILL COME SOUTHWARD INTO THE AREA WHICH WILL BRING A VARIETY
OF WINTER WEATHER TYPES TO THE FORECAST AREA. WITH THE FAVORED
TRACK...ONCE THE COLDER AIR INTRUDES...TEMPERATURE PROFILES
INDICATE THAT THERE WILL BE A PERIOD OF SLEET AND/OR FREEZING RAIN
BEFORE THE ENTIRE COLUMN SATURATES CHANGING THE PRECIPITATION TO
SNOW. CURRENT INDICATIONS ARE THAT THE WORST OF THE ICING WOULD BE
REALIZED ACROSS THE NORTHERN TIER OF COUNTIES. ALTHOUGH
PRECIPITATION AMOUNTS LOOK TO BE LIGHTER GOING SOUTH...SOUNDINGS
WERE SHOWING THE POSSIBILITY FOR FREEZING RAIN OR FREEZING DRIZZLE
ACROSS THE ENTIRE FORECAST AREA FOR A PORTION OF THE TIME. STRONG
COLD AIR ADVECTION BEHIND THE SYSTEM WILL CAUSE THE COLUMN TO COOL
PRETTY QUICKLY ON SUNDAY...SO EXPECTING ALL PRECIPITATION TO
SWITCH TO SNOW BY SUNDAY AFTERNOON. IN ADDITION...A STRONG
PRESSURE GRADIENT WILL SET UP AS THE LOW MOVES EAST AND THEREFORE
EXPECTING PRETTY WINDY CONDITIONS BEGINNING SUNDAY MORNING AND
CONTINUING THROUGH A PORTION OF SUNDAY NIGHT. DID ADD BLOWING SNOW
INTO THE FORECAST FOR LOCATIONS WHERE SNOWFALL ACCUMULATIONS ARE
EXPECTED AS VISIBILITIES WILL LIKELY BE HAMPERED BY THESE
CONDITIONS.

LOOKING FOR LIGHT SNOW TO LINGER INTO THE MORNING HOURS ON MONDAY
ACROSS NORTHERN NEBRASKA...THEN COLDER /AND CLOSER TO NORMAL/ TEMPERATURES
WILL STICK AROUND FOR THE WEEK. WITH THE LARGE TROUGH REMAINING ACROSS
THE WESTERN CONUS...ANOTHER STORM SYSTEM LOOMS ON THE HORIZON WITH
CURRENT MODELS BRINGING IT ACROSS THE CENTRAL PART OF THE COUNTRY
AT THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
ARCTIC FRONT DRAPED JUST NW OF KVTN WITH LEADING EDGE OF STRATUS
OVC015 LOCATED NEAR 65SM NW OF KVTN. LOOKS LIKE 15Z IS WHEN MVFR
STRATUS WILL WORK INTO KVTN...WHICH SHOULD PERSIST THROUGH REMAINDER
OF TAF CYCLE. AS STORM SYSTEM APPROACHES...SOUNDINGS INDICATE COLD
ENOUGH FOR -FZRA OR -IP AFT 03Z WITH CIGS INTO IFR CATEGORY.

KLBF TO SEE INCREASE IN MID/HIGH CLOUDS THROUGH 0Z/20TH. STRONG
ISENTROPIC LIFT SHOULD BRING MVFR CIGS NEAR OVC020 AFT 00Z/20TH.
THEN AFT 03Z...TSRA PLANNED AS PREVAILING PER LIKELY POPS IN
GRIDDED FCST.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH FROM THIS
EVENING THROUGH SUNDAY EVENING FOR NEZ004>010-094.

&&

SHORT TERM/EXTENDED...BROOKS
AVIATION...ROBERG
Hazardous weather outlook, Feb 19, 5:12 AM CST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
512 AM CST SAT FEB 19 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-201200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
512 AM CST SAT FEB 19 2011 /412 AM MST SAT FEB 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A POWERFUL WINTER STORM WILL MOVE INTO THE CENTRAL AND NORTHERN
PLAINS TONIGHT. HEAVY SHOWERS AND POSSIBLY THUNDERSTORMS
CONSISTING OF FREEZING RAIN...SLEET AND SNOW ARE EXPECTED TO
DEVELOP TONIGHT AS THE STORM ORGANIZES. HAZARDOUS WINTER WEATHER
IS MOST LIKELY TO DEVELOP ALONG AND NORTH OF HIGHWAY 2. SNOWFALL
ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE WEST OF A BUTTE
THROUGH BREWSTER LINE. EAST OF THIS LINE...SIGNIFICANT SLEET AND
FREEZING RAIN ACCUMULATIONS ARE POSSIBLE...WHICH MAY LEAD TO POWER
OUTAGES AND EXTREMELY HAZARDOUS TRAVEL. FARTHER SOUTH...RAIN AND
THUNDERSTORMS WILL TRANSITIONS TO FREEZING RAIN LATE
TONIGHT...WHICH MAY ALSO CREATE DIFFICULT TRAVEL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY THROUGH SUNDAY NIGHT...THE POWERFUL WINTER STORM WILL
CONTINUE TRACKING THROUGH THE CENTRAL AND NORTHERN PLAINS. THIS
STORM HAS THE POTENTIAL TO PRODUCE HEAVY SNOW...STRONG WINDS AND
ICE ACROSS NORTHERN NEBRASKA.

ON SUNDAY...FALLING TEMPERATURES AND STRONG NORTHWEST WINDS OF 25
TO 35 MPH WITH HIGHER GUSTS WILL COMBINE WITH SNOW...POSSIBLY
HEAVY. THIS WILL CAUSE BLOWING SNOW AND POSSIBLY NEAR BLIZZARD
CONDITIONS NORTH OF HIGHWAY 2.

BY SUNDAY NIGHT...HEAVY SNOW ACCUMULATIONS IN EXCESS OF 6 INCHES
MAY HAVE ACCUMULATED ACROSS NORTHERN NEBRASKA. TEMPERATURES ARE
EXPECTED TO FALL TO NEAR ZERO BY MONDAY MORNING WITH SUBZERO WIND
CHILL READINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.
HOWEVER...ANY SPOTTER INFORMATION ON WEATHER REPORTS INCLUDING
SNOW...SLEET AND FREEZING RAIN...WOULD BE APPRECIATED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:38 PM CSTIce Storm WarningLBFBlaine, Boyd, Brown, Garfield, Holt, Keya Paha and 3 more15 hr
Feb 19, 3:38 PM CSTWinter Storm WarningLBFCherry, Grant, Hooker, Sheridan, Thomas24 hr
Feb 19, 3:38 PM CSTWinter Weather AdvisoryLBFArthur, Blaine, Boyd, Brown, Garden, Garfield and 12 more24 hr

Nearby

Freezing Rain Advisories in Nebraska, 2011Every freezing rain advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.